Alert archive / Nevada / Red Flag Warnings in 2023

Red Flag Warning 2, NWS Las Vegas, NV

July 8, 2023Clark County, Lincoln County, Nye County, Nevada; Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this red flag warning at Jul 8, 2023, 1:30 PM PDT for Clark County, Lincoln County, Nye County, Nevada; Mohave County, Arizona; San Bernardino County, California. It took effect at Jul 9, 2023, 11:00 AM PDT. It was in force for 33 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 2023, 1:30 PM PDT (20:30 UTC)
In effect from
Jul 9, 2023, 11:00 AM PDT
Expired
Jul 10, 2023, 8:00 PM PDT
In force
33 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 94 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 6:00 PM PDTWILDFIRE4 Wsw Running Springs, CABrush fire closed highway 330. From Highland to East fork City Creek. It was reported as 10 plus acres and rapid spread on slope until contained.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.5 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4570 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

764 
WWUS85 KVEF 082030
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
130 PM PDT Sat Jul 8 2023

AZZ101-102-NVZ462-465-466-090430-
/O.UPG.KVEF.FW.A.0002.230709T1800Z-230710T0300Z/
/O.NEW.KVEF.FW.W.0002.230709T1800Z-230711T0300Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-
Nye County Deserts/Las Vegas Dispatch-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
130 PM PDT Sat Jul 8 2023 /130 PM MST Sat Jul 8 2023/

...RED FLAG WARNING IN EFFECT FROM 11 AM SUNDAY TO 8 PM MONDAY 
FOR STRONG WINDS AND LOW HUMIDITY FOR PARTS OF SOUTHERN NEVADA AND
THE CENTRAL AND SOUTHERN PORTIONS OF MOHAVE COUNTY...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 11 AM PDT /11 AM MST/ Sunday to
8 PM PDT /8 PM MST/ Monday. The Fire Weather Watch is no longer
in effect. 

* AFFECTED AREA...In Arizona...Fire weather zones 101 and 102. In
  Nevada...Fire weather zones 462, 465, and 466. 

* TIMING...Winds increase late Sunday morning and continue through
  sunset. Winds then decrease overnight Sunday into Monday morning
  before increasing again late Monday morning and continuing
  through the early evening on Monday.

* WIND...South to southwest wind 20 to 25 mph with gusts
  approaching 40 mph both Sunday and Monday.

* HUMIDITY...Minimum humidity 5 to 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

CAZ229-090430-
/O.NEW.KVEF.FW.W.0002.230709T1800Z-230711T0300Z/
Lower Colorado River Valley-
130 PM PDT Sat Jul 8 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM SUNDAY TO 8 PM MONDAY 
FOR STRONG WINDS AND LOW HUMIDITY FOR THE LOWER COLORADO RIVER 
VALLEY...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 11 AM Sunday to 8 PM Monday.

* AFFECTED AREA...In California...Fire weather zone 229.

* TIMING...Winds increase late Sunday morning and continue through
  sunset. Winds then decrease overnight Sunday into Monday morning
  before increasing again late Monday morning and continuing
  through the early evening on Monday.

* WIND...South to southwest wind 20 to 25 mph with gusts
  approaching 40 mph both Sunday and Monday.

* HUMIDITY...Minimum humidity 5 to 10 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
5 follow-up statements
743 
WWUS85 KVEF 090349
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
849 PM PDT Sat Jul 8 2023

AZZ101-102-CAZ229-NVZ462-465-466-091800-
/O.CON.KVEF.FW.W.0002.230709T1800Z-230711T0300Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lower Colorado River Valley-
Nye County Deserts/Las Vegas Dispatch-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
849 PM PDT Sat Jul 8 2023 /849 PM MST Sat Jul 8 2023/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM SUNDAY TO 8 PM 
PDT/MST MONDAY FOR STRONG WINDS AND LOW HUMIDITY FOR PARTS OF 
SOUTHERN NEVADA AND THE CENTRAL AND SOUTHERN PORTIONS OF MOHAVE 
COUNTY...

* AFFECTED AREA...In Arizona...Fire weather zones 101 and 102. 
  In Nevada...Fire weather zones 462, 465, and 466. 

* TIMING...Winds increase late Sunday morning and continue through
  sunset, diminishing overnight. Winds will increase again late
  Monday morning lasting through the early evening. 

* WIND...South to southwest wind 20 to 25 mph with gusts 
  approaching 40 mph both Sunday and Monday.

* HUMIDITY...Minimum humidity 5 to 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
699 
WWUS85 KVEF 090832
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
132 AM PDT Sun Jul 9 2023

AZZ101-102-CAZ229-NVZ462-465-466-091800-
/O.CON.KVEF.FW.W.0002.230709T1800Z-230711T0300Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lower Colorado River Valley-
Nye County Deserts/Las Vegas Dispatch-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
132 AM PDT Sun Jul 9 2023 /132 AM MST Sun Jul 9 2023/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MONDAY FOR STRONG WINDS AND LOW HUMIDITY FOR PARTS OF 
SOUTHERN NEVADA AND MOHAVE COUNTY...

* AFFECTED AREA...In Arizona...Fire weather zones 101 and 102. 
  In Nevada...Fire weather zones 462, 465, and 466. 

* TIMING...Winds increase late Sunday morning and continue
  through sunset, diminishing overnight. Winds will increase 
  again late Monday morning lasting through the early evening. 

* WIND...South to southwest wind 20 to 25 mph with gusts 
  approaching 40 mph both Sunday and Monday.

* HUMIDITY...Minimum humidity 5 to 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
714 
WWUS85 KVEF 091759
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
1059 AM PDT Sun Jul 9 2023

AZZ101-102-CAZ229-NVZ462-465-466-101100-
/O.CON.KVEF.FW.W.0002.230709T1800Z-230711T0300Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lower Colorado River Valley-
Nye County Deserts/Las Vegas Dispatch-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
1059 AM PDT Sun Jul 9 2023 /1059 AM MST Sun Jul 9 2023/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT /8 PM MST/
MONDAY FOR STRONG WINDS AND LOW HUMIDITY FOR PARTS OF SOUTHERN
NEVADA AND MOHAVE COUNTY...

* AFFECTED AREA...In Arizona...Fire weather zones 101 and 102. In
  Nevada...Fire weather zones 462, 465, and 466. 

* TIMING...Winds increase late this morning and continue through
  sunset, then diminishing overnight. Winds will increase again 
  late Monday morning lasting through the early evening.

* WIND...South to southwest wind 20 to 25 mph with gusts 
  approaching 40 mph both Sunday and Monday.

* HUMIDITY...Minimum humidity 5 to 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
941 
WWUS85 KVEF 100935
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
235 AM PDT Mon Jul 10 2023

AZZ101-102-CAZ229-NVZ462-465-466-110300-
/O.CON.KVEF.FW.W.0002.000000T0000Z-230711T0300Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lower Colorado River Valley-
Nye County Deserts/Las Vegas Dispatch-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
235 AM PDT Mon Jul 10 2023 /235 AM MST Mon Jul 10 2023/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM THIS EVENING PARTS
OF SOUTHERN NEVADA AND MOHAVE COUNTY...

* AFFECTED AREA...In Arizona...Fire weather zones 101 and 102. 
  In Nevada...Fire weather zones 462, 465, and 466. 

* TIMING...Winds increase late this morning and continue through
  sunset, then diminishing overnight.

* WIND...South to southwest wind 20 to 25 mph with gusts
  approaching 35 mph.

* HUMIDITY...Minimum humidity 5 to 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
248 
WWUS85 KVEF 110252
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
752 PM PDT Mon Jul 10 2023


AZZ101-102-CAZ229-NVZ462-465-466-110400-
/O.EXP.KVEF.FW.W.0002.000000T0000Z-230711T0300Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lower Colorado River Valley-
Nye County Deserts/Las Vegas Dispatch-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
752 PM PDT Mon Jul 10 2023 /752 PM MST Mon Jul 10 2023/

...RED FLAG WARNING WILL EXPIRE AT 8 PM THIS EVENING FOR STRONG 
WINDS AND LOW HUMIDITY FOR PARTS OF SOUTHERN NEVADA AND MOHAVE 
COUNTY...

Gusty winds will ease this evening with the loss of daylight.
While only marginal overnight RH recoveries are expected, winds
are expected to remain below critical thresholds tomorrow. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Jul 8, 10:24 AM PDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 8, 10:24 AM PDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1024 AM PDT Sat Jul 8 2023

.SYNOPSIS...Breezy and seasonably warm conditions will yield
elevated to critical fire danger across southern Nevada and
northwest Arizona. High pressure builds next week, resulting in the
return of above-normal temperatures.

&&

.UPDATE...The forecast looks on track and no updates are needed at
this time. Looking for high temperatures today near seasonal
averages along with some afternoon gustiness and clear skies.

&&

.PREV DISCUSSION...238 AM PDT Sat Jul 8 2023...

.SHORT TERM...Saturday through Monday.

Fire weather will be the main concern in the short-term as warm and
breezy conditions continue. With southwesterly flow aloft persisting
through Monday, elevated to critical fire weather conditions will be
possible each day. A compact low slides up from southern California
into the Great Basin on Sunday, resulting in the strongest winds of
the forecast period. Gusts up to 40 mph will be possible across
southern Nevada and northwestern Arizona. Combined with the warm,
dry conditions, critical fire weather conditions are expected in
these areas. A Fire Weather Watch remains in effect from 11am to 8pm
on Sunday. Winds weaken slightly on Monday as the low pulls away,
but elevated fire weather conditions will remain possible. Beyond
the increased fire danger, relatively quiet, low-impact conditions
are anticipated. Temperatures remain near seasonal averages with no
precipitation in sight.

.LONG TERM...Tuesday through Friday.

Strong high pressure is forecast to be centered over Arizona and New
Mexico on Tuesday and Wednesday before expanding westward across
southern California and southern Nevada. Low end probabilities begin
to surface on Tuesday in Las Vegas for temperatures reaching 110
degrees or better with a somewhat higher probability each day
through the end of the week as high pressure builds across our area
and forecast temperatures rise. Seasonal high temperatures are at
their peak of 105 degrees in Las Vegas throughout the extended
period while high temperatures are forecast to be several degrees
above this seasonal peak. Along with the hot temperatures, dry
conditions and afternoon breezes are in store. Fire weather will
be less of a concern overall with lower winds in the forecast from
Tuesday on. The latest forecast data shows no signs of the
monsoon onset in our area during the extended period although
there is some moisture increase indicated by the ensemble means
across our southern areas. This increase in precipitable water is
likely tied to the outer fringes of a moisture band associated
with a tropical cyclone well to our south. The moisture will
likely be in the form of higher clouds across our southern
regions.

&&

.AVIATION...For Harry Reid...Light and variable winds will turn
easterly later this morning. Speeds remain below 10 knots through
the early afternoon. By 21-23z, breezy southwest winds will develop,
with gusts around 20 knots. Gusts expected to cease around sunset,
though light southwest winds will linger through the night. Clear
skies.

For the rest of southern Nevada, northwest Arizona and southeast
California...VFR conditions through the TAF period as clear skies
persist. Light winds this morning with breezy south-southwest winds
developing this afternoon. Gusts of 20-25 knots possible. Wind gusts
expected to cease around sunset, except KDAG where gusts will
continue until 8-10z.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

UPDATE...Salmen

DISCUSSION/AVIATION...Woods

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 1:46 PM PDTExcessive Heat WarningVEFClark, Esmeralda, Lincoln, Nye15 days

Nearby

Red Flag Warnings in Nevada, 2023Red Flag Warnings in Arizona, 2023Red Flag Warnings in California, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.